# SDR CA140515003

- Difficulty date: May 12, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Diamon DA 42
- Aircraft time: 240 hours
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Cell
- Part number: D4D28172100
- Condition: Contaminated
- Location: Rt Wing
- Part time: 78 hours
- Stage of operation: TX
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) DURING A PRE-FLIGHT INSPECTION, THE FUEL SYS ON THE RT WING AND SEDIMENT BOWL WAS FOUND TO BE CONTAMINATED WITH WATER.  IT WAS CONFIRMED THAT THE WATER WAS ALREADY IN THE TANK SYSTEM AND NOT INTRODUCED WITH FUEL AND THAT IT WASN`T POSSIBLE WITH THE DESIGN OF THE SUMP DRAIN TO RID THE CELLS OF THE COLLECTED WATER.  AFTER APPROXIMATELY 20 LITERS OF JET FUEL WAS FLUSHED THROUGH THE SYSTEM WHILE ON WING, TRACES OF CONTAMINATION WERE STILL PRESENT.  THE WING WAS THEN REMOVED TO ACCESS THE CELLS, THERE ARE 3 OF THEM PER WING AND EVIDENCE OF WATER CONTAMINATION WAS FOUND IN THE LOWEST POINTS OF EACH CELL, STAINING IN THE CENTER AND OTBD CELLS WITH WHAT APPEARED TO BE MICROBIAL CONTAMINATION IN THE INBD CELL AND FINGER SCREEN.  IN FLIGHT THE CELLS ARE LEVEL AND FEED LINES ARE AT THE LOWEST POINT, BUT ON THE GROUND THE ACFT SITS WITH A NOSE UP ATTITUDE, AND THE FEED LINES ARE ALSO ABOUT .1250" ABOVE THE BOTTOM OF THE CELLS.  EVEN LEVELING THE ACFT OR ROCKING THE WINGS WILL NOT GET ALL OF THE TRAPPED WATER OUT OF THE SYS.  A "HUMBUG" TEST WAS CARRIED OUT AND SHOWED NO MICROBIAL GROWTH IN THE SAMPLE THOUGH VISUAL INSPECTION SHOWED EVIDENCE OF MICROBES IN THE SUMP.  THE FILLER CAP WAS TESTED FOR LEAKS AND NONE FOUND.  THIS IS A LOW TIME ACFT THAT HASN`T FLOWN BETWEEN AUGUST 2009 AND APRIL 2013 WITH AIR TIMES OF 16.4 HOURS IN 2013 AND 3.5 HRS IN 2014 FOR A TTAF OF 78.0 HOURS.
